Skip to main content

More Evidence Shows TCIs Not Linked to Increase in Keratinocyte Carcinoma Risk

Topical calcineurin inhibitors (TCIs) were not associated with an increased risk of keratinocyte carcinomas among patients with atopic dermatitis (AD), according to the findings of a recent retrospective cohort study published in JAMA Dermatology.

While TCIs include a black box label warning for the potential increased risk of skin cancers, this risk remains poorly defined due to conflicting evidence and lack of reporting from large-scale postmarketing surveillance studies, the researchers wrote.
___________________________________________________________
You may also like...

TCI Not Associated With Cancer in Children
Dr Strowd on Topical Therapies in Atopic Dermatitis
___________________________________________________________

They examined the overall risk of keratinocyte carcinomas and risk by subtype (basal cell carcinoma and squamous cell carcinoma) among adult patients with AD aged 40 years or older who were enrolled in Kaiser Permanente Northern California health system. Patients were divided into 3 groups: exposed to TCIs (n=7033), exposed to topical corticosteroids (n=73,673; primary comparator group), and never exposed to TCIs or topical corticosteroids (n= 46,141; alternative comparator group). In addition, the researchers examined alterations in risk based on TCI dose, frequency, and duration of exposure.

Multivariable Cox proportional hazards regression models showed no association between TCI exposure and keratinocyte carcinoma risk compared with topical corticosteroid exposure (adjusted hazard ratio [aHR], 1.02; 95% CI, 0.93-1.13). The researchers found no significant differences between TCI and topical corticosteroids for the risk of basal cell carcinoma (aHR, 1.01; 95% CI, 0.90-1.14) and squamous cell carcinoma (aHR, 0.94; 95% CI, 0.82-1.08).

Similarly, when compared with unexposed individuals, TCIs were not associated with an increased risk of overall keratinocyte carcinoma, squamous cell carcinoma, or basal cell carcinoma. Furthermore, the researchers did not find any associations of TCI dose, frequency, and duration of use with basal cell carcinoma, squamous cell carcinoma, or overall keratinocyte carcinoma risks.

These findings suggest that use of TCIs may be safe with respect to keratinocyte carcinoma risk among adults with AD,” the researchers concluded.

Reference

Asgari MM, Tsai A, Avalos L, Sokil M, Quesenberry CP. Association between topical calcineurin inhibitor use and keratinocyte carcinoma risk among adults with atopic dermatitis. JAMA Dermatol. Published online August 12, 2020. doi:10.1001/jamadermatol.2020.2240

Back to Top